Sunday, May 17, 2015

Half way through Chemo!

13 Radiation Treatments in, 20 left to go.
3 Chemo Infusions done, 3 left.

We are entering the 4th week of treatments.  Rich was told by Dr. W of the UW that he would have a very difficult time swallowing by this time.

Indeed Rich does have a horrid time taking his medications.  His mouth feels awfully dry all of the time and foods have begun to lose their normal taste.

This mostly from the throat radiation.
Yet Rich insists on continuing to eat small portions of food. Mini meals.  He can't drink anything carbonated at this time as it burns his gums and throat to the point of tears.

Milkshakes and smoothies however go down nicely.  The cool drink and the 'smoothness' of it slides right on down.  We have fortified the drinks with protein powder and I am looking for some protein drinks to have along for anytime 'snacks'.

He ate a vegetable soup with hamburger in it the other night ... two small bowls and was delighted to eat it. Other meals include scrambled eggs with small chopped up bacon sprinkled with cheese.
He can still eat lightly toasted English muffins with a huge slather of homemade jelly on it.  
My efforts at homemade jelly are really being appreciated at the moment.

How is his energy level?  Awful.  Dr. W. told him to rest and sleep ALL weekend because he'd be back at it come Monday.

He is exhausted, which we were told is normal for someone to have both radiation and chemotherapy at the same time.  The effects of radiation will last up to ... or beyond 4 weeks after treatment stops.

Rich wasn't pleased with that information, but since his tumor on his lymph node can't be felt any more...and the one on his tonsil is 'pea' sized.  
This godawful treatment is working. 

His daughter and I keep concocting meals that are high in protein and carbs along with drinks that replenish what chemo takes out of him.

We are learning as we go and it isn't easy.  
But we sure have the determination.
Which could only be possible with support from friends and family.





1 comment:

  1. Nick's doc told him side effects can last up to a year after treatment is finished.

    So disappointing to hear.

    ReplyDelete